Break the Chain Tummy Troubles

Created 1/21/2003 (2/13/2003) Because of its resemblance to many unverifiable urban legends, many have questioned the validity of this forwarded health warning.

SAMPLE CHAIN LETTER TEXT

I know most of you don't know each other on this email, but you are all friends of mine. I wanted you all to know this, because my friends didn't have your email addresses to keep you up to date when it happened, but I think because you are all Mommy's and Auntie's it is important for you to know. (Let me start by saying Ally is fine now, I don't want to scare you as you read this).

Last Monday morning began like any other with Ally getting up and asking for some OJ. She had been tested for Strep Throat over the weekend because she complained of some cold symptoms and was running a fever. We were going to get the Strep test results back Monday morning. The only thing we did for the cold over the weekend was to give her one single dose of Children's Motrin, which she has taken since she was 15 months old, and some cough medicine. She was pale and lethargic over the weekend, and I attributed that to the cold.

So I poured her some juice and I continue to make Scott's lunch. I hear a noise and I turn around and blood is just pouring out of her mouth onto the kitchen floor. Sort of like throwing up, but not really and it just keeps coming. It is dark with clots in it, similar to a period. She is otherwise fine and just scared. I mopped up the blood and put some of the papertowels in a baggie to bring to the hospital for them to test. At this point, I am sure it must be cough medicine or something else that is red, it couldn't possibly be blood, which is how I probably kept it together on the way to the hospital.

To make a long story short. I took her to Winchester Hospital and she is there for 3 hours. She was transported by ambulance to Children's and it was when she got there that things started not to look great. Her red blood cell count was dropping and her heart was racing, indicating there was still internal bleeding going on. They wanted to do a scope of her intestinal region to find out the cause of the bleeding, but could not do one until she stabilized. She got a transfusion of blood from the blood bank and they replaced 50% of her red blood cells. She did not stabilize until Tuesday morning. I remember thinking maybe if I just fell asleep for an hour, when I looked at the monitor maybe her heart rate would go down and she would stabilize.

Late Tuesday afternoon they brought her into surgery and did an endoscopic procedure down her throat to access what was going on. They warned us if she started to bleed, they would probably need to go right into surgery. It was there they found four ulcers (3 in the base of her stomach, one in her small intestines). The great news is they had stopped bleeding and would hopefully completely heal.

She was discharged on Wednesday and is doing really well. She has issues with needles and people in scrubs (they actually needed to sedate her in the hospital just to draw blood). We will receive pathology reports this week (they did a biopsy with the endoscope) to rule out Chron's Disease or any other gastrointestinal disorder which would have made this happen. They are 99% sure that the biopsy will come back negative and they told me what the cause of her ulcers were. The one single dose of Motrin.

Here's the scoop. It seems that our pediatricians and magazines that inform us of all this great stuff seemed to leave out the near fatal effect Motrin can have on some children. It isn't even listed on the back of the box. I began using Motrin when Ally was 15 months old - she had a virus and had a 104 degree temp so we took her to the ER, where they suggested and gave her Motrin. They said some children just do better with Motrin than Tylenol. It doesn't have to be a lot of it, it doesn't happen over a period of time, it could just be one dose on the wrong day, maybe when the child hasn't really been eating a lot. The GI Specialists at Children's Hospital seem to all know about it, and I am angry that I didn't. I do think I heard that it could more easily cause stomach irritation.

We looked through the Physician's Reference book at Boston Medical Center and it said that only clinical studies have been done on adults for this and then some gastrointestinal bleeding has occurred - nothing about effects on children.

What is also bad is that Winchester wanted to send her home after the three hours. They thought it was an isolated incident and her vitals were good. I told them she didn't look right to me and I wanted a second opinion. It wasn't until she got to Children's that her vital signs began to go crazy and that they decided she needed a transfusion rather quickly. (Lesson #2, always trust that maternal instinct). Five years ago I would have been worried that I would have hurt the doctors feelings asking for a second opinion, but not now.

Ally is good, just tired and is on medication for three months. I implore you to forward this email to every mom, dad, aunt, uncle or anyone you know who has children. I never want any parent or child to go through what we went through in the past week. Please remove all Motrin or Advil products for Children from your home and never purchase them again.

I am following up with complaints to the FDA and a letter to Parents magazine about Ally's story. I just want more parents to be aware of this possible side effect. Allison is a perfectly healthy child otherwise, that has probably only thrown up 5 times in her four years on the earth.

And I am fine too :-). I am just starting to process it all now, I didn't have much time to do that in the hospital - I never left her bedside. I crawled into her bed last night long after she was asleep and just cried and cried and cried (she's a heavy sleeper!). I couldn't stop. I just held her, so grateful that I didn't have to contort myself around IV's in both arms and a tube down her nose to hug her like I did last week. I know I will worry about her more now everytime she is pale or lethargic. They said the internal bleeding was going on for a couple of days and that's really why she was so lethargic and pale.

God bless all of you and your families this holiday. Give all your kiddies and nieces and nephews big hugs and kisses and even though this email is long, please send it to as many people as you think would be interested in reading it.

Janell

END CHAIN LETTER TEXT

The advisory above was written and distributed by Janell Hutchings of Massachusetts. The terrible events described took place on December 9, 2002. The diagnosis of a single dose of Children's Motrin as the most likely cause of four bleeding ulcers in four-year-old Ally Hutchings was confirmed by Dr. Samuel Nurko of Boston's Children's Hospital.

doteasy.com - free web hosting. Free hosting with no banners.
Ibuprofen, the active ingredient in Children's Motrin, can cause stomach irritation - even ulcers - with prolonged use. However, serious reactions like the one in Ally's case typically do not occur with a single dose. Studies have found that incidents of gastro-intestinal bleeding from ibuprofen in children is extremely rare (about 7 in 100,000), but children's health professionals are concerned by a growing number of such cases. Dr. Joseph Leader, a Boston-area pediatrician recommends trying non-ibuprofen-based medicines like Children's Tylenol before relying on Motrin, Advil and the like.

Consumer advocacy groups are lobbying the FDA to require warning labels on medicines containing Ibuprofen that clearly describe the risks of internal bleeding. That said, experts maintain that, though the reaction is severe, the occurrence of it is "very, very rare," and more cause for awareness than alarm.

BreakTheChain.org recommends against relying on or forwarding any health advice received via e-mail. E-mail chain letters are not a proper tool for distributing such information. It is not reliable, often difficult to verify and nearly impossible to follow-up. The unreliable nature of e-mail has led many to question validity of Janell's story - causing her a great deal of headache. As she told me: "I am so sick of having to convince people that my simple gesture of public awareness is true."

If you have a concern about the medications you or your children are taking, the best source for answers remains your physician or health-related web sites. Break this chain.

What Do You Think?

Category: To Your Health
References: Snopes.com, Motrin, WBZ-TV4, Boston

HOME | Privacy & Copyright